Risks have been identified in common prescribed drug therapy
Risks associated with one of the most commonly prescribed drugs in Australia, accounting for about one million prescriptions a year, are examined in two articles in the latest Medical Journal of Australia.
A study by Elizabeth Roughead (University of South Australia) and colleagues, which examined Australian war veterans’ health records over five years, showed patients using PPI have a small but significantly increased risk of hospitalisation for pneumonia.
The increased risk may be caused by an increase in colonisation of ingested pathogens due to the suppression of gastric acid.
Further risks to PPI users are identified in an editorial by the Mayo Clinic’s Professor Nicholas Talley, which maintains that no drug is completely safe and “while the risks seem small, some side effects can be serious”.
Professor Talley quotes a number of international studies showing enteric infections, osteoporosis, vitamin B12 deficiency and interstitial nephritis have all been associated with PPI use.
The editorial says while risks are small, doctors should prescribe the lowest possible dose for as short a time as possible and consider alternative management options where available. The editorial also says patients should be warned about the potential serious (albeit rare) side effects.
Have your say...
The approval of your comment is at the discretion of this article's publisher. Write your comment with the following in mind to ensure the highest likelihood of it being approved:
- No promotional undertones
- No use of profanity
- Good spelling, grammar and layout
- Check punctuation, language and missing words
- No use of aggression
- No unsubstantiated claims
We reserve the right to remove comments at our discretion.
Your name is used alongside Comments.